Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Springfield, MO

May 18, 2000Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2000, 4:46 PM CDT for Ozark County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 4:46 PM CDT (21:46 UTC)
Expired
May 18, 2000, 5:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ozark County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:10 PM CDTHail 1Pontiac, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182150 COR
SVRSGF
MOC153-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF DIAMOND CITY...OR 15 MILES
  NORTHWEST OF BULL SHOALS...MOVING EAST AT 40 MPH. HAIL UP TO TWO 
  INCHES IN DIAMETER WILL BE POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAINESVILLE BY 510 PM CDT.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...THEODOSIA AND
SUNDOWN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOS WITH LITTLE ADVANCE NOTICE.

LAT...LON 3654 9295 3637 9286 3650 9213 3680 9212

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 18, 3:40 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU MAY 18 2000

SFC COLD FRONT CONTINUES TO MOVE EWD THIS AFTN. POSN OF FRONT WAS
FROM NR IRK...TO SZL...AND TO JLN AT NOON. DWPTS AHEAD OF FRONT
WERE IN THE MID 60S WITH SHARP DRYING BEHIND COLD FRONT. UPPER LVL
JET MOVING NEWD ACROSS MO HAD CAUSED RIGHT REAR QUAD DRIFT ALONG
FRONTAL ZONE. THIS RESULTED IN BANDS OF MID-LVL SHWRS FROM NERN OK
INTO SWRN MO.

LATEST KSGF-88D SHOWED THIN LINE OF SHWRS AND TSTMS ALG FRONT OVER
THE XTRM SWRN PTN OF MO AS OF 1830Z. XPCT THIS TO BE THE BEGINNING
OF A BKN LN OF SHWRS AND TSTMS THAT WILL AFFECT CNTRL/SWRN/AND SCNTRL
MO THRU THIS EVENING.

LATEST LAPS DERIVED CAPE VALUES WERE 2000 TO 2400 AHEAD OF FRONT.
THIS ALONG WITH ADVECTION OF COOLER AIR ALOFT...AND LIFT FROM JET
STREAK...WILL ALLOW TSTMS TO CONTINUE TO DVLP THIS AFTN. HOWEVER DUE
TO POOR CONVERGENCE ALONG THE COLD FRONT...XPCT SVR TSTMS TO BE
ISOLD.

OTRW...UPPER LOW...THAT WAS OVER ERN NE THIS AM...IS FCST BY THE ETA
TO SHEAR ENEWD THRU TONIGHT. THIS WILL LEAVE A GENERAL WSWRLY FLOW
AT 500MB. UPPER LOW WILL FORCE SFC COLD FRONT SOUTH AND EAST OF THE
AREA LATE TONIGHT. HOWEVER WITH UPPER LVL FLOW WSWRLY...THE COLD
FRONT WILL BE QUITE SHALLOW...SINCE 850MB BAROCLINIC ZONE WILL BE
PARALLEL TO THE UPPER FLOW...WITH THIS BAROCLINIC ZONE LOCATED FROM
SRN MO TO WRN TX ON FRI.

WEAK SHORT WV...THAT SHOWED UP IN UA ANALYSIS OVER NV AND AZ THIS
AM...WILL APPROACH THIS 850MB BAROCLINIC ZONE AND CAUSE PCPN OVER
OK AND TX ON FRI. 850 FLOW WILL BE NWRLY ACROSS THE CWFA...SO XPCT
NO PCPN ON FRI...HOWEVER HIGH 850MB RH WILL ADVECT INTO THE AREA
RESULTING IN SOME CLOUDS THAT WILL HAVE SOME IMPACT ON HIGH TEMPS.
TEMPS ON FRI WILL COME CLOSE TO A BLEND BETWEEN FAN AND FWC.

WEAK SHORT WV WILL MOVE INTO THE WRN OZARKS BY 20/12Z SAT AM. PCPN
WILL MOST LIKELY BE IN THE FORM OF ELEVATED LIGHT SHWRS AS
CONVERGENCE AT 850MB WILL BE POOR...DUE TO A WSTRLY WIND FLOW.
AVN MOVES UPPER SYSTEM EWD AND AWAY FROM THE CWFA BY NOON SAT...SO
WILL INCLUDE POPS FOR SAT AM.

UPPER FLOW AFTER THIS TIME BECOMES NWRLY ACROSS THE PLAINS. NWRLY
FLOW WILL INTRODUCE A TRICKY FACTOR INTO THE EXTENDED PERIOD. AVN
FCSTS WHAT APPEARS TO BE AN MCS OVER THE WRN HIGH PLAINS SAT NGT
AND SENDS MCS INTO CNTRL KS TO ERN NE BY SUN AM. LATEST MRF HAS
UPPER LVL NWRLY FLOW CONTINUING OVER THE PLAINS THROUGH TUESDAY.

WILL HAVE TO ADJUST EXTENDED PERIODS TO REFLECT A MOSTLY NIGHTIME
THUNDERSTORM THREAT...BUT ACTUAL TIMING WILL BE HIGHLY DEPENDENT ON
OUTFLOW BOUNDARIES FROM STORMS...SOMETHING THAT IS IMPOSSIBLE TO
PREDICT IN THE EXTENDED.

SPC HAS ISSUED A TORNADO WATCH FOR MAINLY EASTERN HALF OF THE CWFA
UNTIL 9 PM TONIGHT. ZONES WILL BE ALIGNED HEAVILY ON THIS WATCH.

CCF NUMBERS...
SGF BE 055/069 052/073 054 123-04
JLN BE 055/070 052/073 054 122-03
UNO TE 056/071 052/073 054 129-05
VIH TE 056/071 052/073 054 129-0-

.SGF...TORNADO WATCH UNTIL 9PM FOR ROUGHLY AN AREA ALONG AND EAST OF
A LINE FROM CASSVILLE...TO OZARK...TO MARSHFIELD...TO LEBANON...TO
CAMDENTON...AND TO ELDON.

D.STEINMETZ

In the hours before

Special weather statement, May 18, 1:00 PM CDT, 3 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 18 2000

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OZARKS THIS
AFTERNOON AND EVENING...

A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON OVER PORTIONS OF
SOUTHWEST AND SOUTHCENTRAL MISSOURI. AREAS WITH THE GREATEST RISK OF
SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM VERSAILLES...TO
SPRINGFIELD...AND TO CASSVILLE. ANY SEVERE STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND WIND GUSTS TO 60 MPH.

A COLD FRONT EXTENDED FROM SEDALIA TO JOPLIN AT 12 NOON AND THE FRONT
WAS MOVING EASTWARD. WARM...MOIST...AND UNSTABLE AIR PREVAILED AHEAD
OF THE FRONT ACROSS CENTRAL MISSOURI TO SOUTHWEST AND SOUTHCENTRAL
MISSOURI.

THE COLD FRONT IS EXPECTED TO MOVE EAST AND EXTEND ALONG A LINE FROM
VERSAILLES...TO BOLIVAR...AND TO CASSVILLE BY 400 PM. AT THE SAME
TIME...SURFACE TEMPERATURES WILL WARM INTO THE LOWER 80S AHEAD OF
THE FRONT...WHILE COOLER TEMPERATURES ALOFT...WILL MOVE IN FROM THE
WEST. THE COMBINATION OF WARM AND MOIST AIR AHEAD OF THE COLD FRONT
...PLUS COOL AIR ALOFT...WILL CAUSE SHOWERS AND THUNDERSTORMS TO
DEVELOP FROM SOUTHWEST TO CENTRAL MISSOURI BY MID AFTERNOON.

THE STORMS WILL MOVE EASTWARD WITH THE FRONT INTO SOUTHCENTRAL
MISSOURI THROUGH LATE AFTERNOON AND INTO THE EVENING HOURS. THE
FRONT SHOULD MOVE EAST OF THE REGION BY MIDNIGHT TONIGHT.

REPEATING...ANY SEVERE STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED THIS
AFTERNOON.

.OUTLOOK FOR THE PERIOD FRIDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

FOR MORE INFORMATION...CHECK OUT THE SPRINGFIELD MO NATIONAL WEATHER
SERVICE HOME PAGE ON THE INTERNET AT HTTP://WWW.CRH.NOAA.GOV/SGF.

D.STEINMETZ
Special weather statement, May 18, 2:47 PM CDT, 1 hour 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU MAY 18 2000

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR PORTIONS OF
SOUTHCENTRAL...SOUTHWEST...AND CENTRAL MISSOURI.

THE WATCH INCLUDES THOSE MISSOURI COUNTIES OF BARRY...STONE...
TANEY...CHRISTIAN...WEBSTER...LACLEDE...CAMDEN...MILLER...MARIES...
PULASKI...PHELPS...WRIGHT...TEXAS...DENT...DOUGLAS...OZARK...
HOWELL...SHANNON...AND OREGON.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

A COLD FRONT CONTINUES TO MOVE EAST ACROSS THE MISSOURI OZARKS THIS
AFTERNOON. THIS FRONT IS RUNNING INTO WARM...MOIST...AND UNSTABLE
AIR AHEAD OF THE FRONT. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG
THE FRONT FROM SOUTHERN BARRY COUNTY...THROUGH CHRISTIAN...WEBSTER
...LACLEDE...AND PULASKI COUNTIES. THESE STORMS COULD QUICKLY BECOME
SEVERE.

PERSONS IN THE WATCH AREA SHOULD LISTEN TO RADIO...TELEVISION...OR
WEATHER RADIO...TO HEAR FOR POSSIBLE WARNINGS.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:53 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski37 min
May 18, 4:23 PM CDTSevere Thunderstorm WarningSGFPhelps22 min
May 18, 5:24 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark51 min
May 18, 6:09 PM CDTSevere Thunderstorm WarningSGFHowell36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.